Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 274, NWS Amarillo, TX

October 2, 2016Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 2, 2016, 7:25 PM CDT for Potter County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 7:25 PM CDT (00:25 UTC)
Expired
Oct 2, 2016, 8:00 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Potter County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS54 KAMA 030025
SVRAMA
TXC375-030100-
/O.NEW.KAMA.SV.W.0274.161003T0025Z-161003T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 800 PM CDT

* AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF LAKE MEREDITH...OR 21 MILES WEST OF BORGER...AND IS NEARLY
  STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN POTTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3551 10180 3558 10186 3562 10182 3562 10162
      3548 10162 3546 10170
TIME...MOT...LOC 0025Z 240DEG 1KT 3556 10176 

HAIL...1.00IN
WIND...60MPH
 
$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:29 PM CDT, 56 minutes earlier.

Area forecast discussion, Oct 2, 6:29 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
629 PM CDT SUN OCT 2 2016

.AVIATION...
VFR conditions should prevail for the next 24 hours minus any
degraded flight categories due to convection early on for the 00Z TAF
issuance. Ongoing convection north of Amarillo, TX up to Liberal, KS
could impact KGUY for the first couple of hours of this TAF cycle.
Convection should diminish by 03z but should be east of all terminals
by 01Z. Once convection moves east of the terminals then winds should
diminish through the overnight hours. Winds will come up once again
tomorrow from the south. There is a chance for another round of
convection of KAMA and KGUY after 18Z Monday but confidence on timing
is too low to mention in prevailing.

&&

.PREV DISCUSSION... /Issued 459 PM CDT SUN OCT 2 2016/

UPDATE...
A FEW STORMS HAVE DEVELOPED IN THE CU FIELD ALONG A NARROW CORRIDOR
IN THE CENTRAL PANHANDLE WHERE SOME HIGHER DEWPOINTS EXIST. A LITTLE
SURPRISING GIVEN THE MID-UPR LEVEL RIDGING OVER AREA IN ADVANCE OF
STORM SYSTEM IN THE WEST, BUT LITTLE JET STREAK OVER THE AREA IN THE
RIDGE MAY ALSO BE AIDING IN THIS DEVELOPMENT. EXPECT STORMS WILL NOT
LAST ONCE WE LOSE SOME INSTABILITY. THAT SAID, DID UPDATE ACCOUNT
FOR THIS ACTIVITY INTO EARLY EVENING.

PREV DISCUSSION... /Issued 355 PM CDT SUN OCT 2 2016/

DISCUSSION...

A strong upper trough, which will be the nations next big weather-
maker, can be seen in WV imagery near the CA/OR state line. Over the
past several days, models have trended toward the ECMWF which was
one of the first models to indicate a more northern track with this
system. For the Panhandles, this track will promote much more
progressive dry line (with deep dry slot noted) on Tuesday and, as a
result, SPC has shifted the more significant severe risk with this
system Tuesday north and east of the Panhandles.

That said, Monday afternoon/night will provide the best chance for
precip with the aforementioned system as H85-H7 theta-e ridge
traverse the Panhandle. An area of large scale lift (per h7-h3
Q-vector convergence) associated with the upper trough and modestly
diffluent flow aloft between srn and nrn stream jet streaks will
provide favorable environment for precip/convection, especially
Monday night. However, bad timing of the best moisture and large
scale lift during the overnight hours will strongly limit instability
and convective potential despite dewpoints creeping up to near 60 by
Monday night. Veering wind profiles and a strong LLJ Monday evening
will provide sufficient wind shear to grab ones attention though, and
given this SPC does have a marginal risk for severe storms across
much of the area now mainly for the Monday aftn and evening
timeframe. Will shows isold POP mainly across central Panhandles
Monday afternoon and continue the isold to low end sct pops favoring
the E and SE areas Monday night. Models show only the far ERN areas
on the back edge of the H85-h7 theta-e axis by Tuesday morning with
dry air advection across most of the CWA. Thus will only maintain a
low POP in the extreme ern counties in the morning before dry air
arrives on Tuesday.

The weak cold front assoc with the upper system will likely stall
across the region Tuesday due to the more lifting storm track but
the area will remain dry due to sw flow in its wake. A WRN US trough
will re-develop by mid week as the next system deepens. GFS and GEM
show a deeper and more progressive system which drives a significant
cold front through the area late Thu. While ECMWF agrees with this
timing, it is somewhat weaker with the front as it once again lifts
the system more more on a NE track. All models appear pretty dry
with this fropa with only the far SE Panhandles included in a low
end POP. This difference also impacts the weekend as the ECMWF
generates precip with a SRN stream s/wv while GFS does not show
enough moisture recovery to produce precip with this system.

Fire Weather...Dry air and gusty winds may provide an elevated wild
fire threat on Tuesday especially across the south as fuels continue
to dry given lack of recent rainfall.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14
Hazardous weather outlook, Oct 2, 4:13 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT SUN OCT 2 2016

OKZ001>003-TXZ001>020-031100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
413 PM CDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON WITH
ISOLATED TO SCATTERED STORMS MONDAY NIGHT AND THERE MAY BE A FEW
LINGERING STORMS ACROSS THE EXTREME EASTERN PANHANDLE ON TUESDAY. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL.

FIRE WEATHER CONCERNS MAY INCREASE TUESDAY IF APPRECIABLE RAINFALL
DOES NOT OCCUR MONDAY NIGHT DUE TO A COMBINATION OF GUSTY WINDS AND
LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJG

In the hours before

Special weather statement, Oct 2, 5:50 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT SUN OCT 2 2016

OKZ002-003-022315-
BEAVER OK-TEXAS OK-
550 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS AND
NORTHWESTERN BEAVER COUNTIES UNTIL 615 PM CDT...

AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TURPIN...OR 7 MILES SOUTH OF LIBERAL. THIS STORM
WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TYRONE AND TURPIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3699 10075 3682 10091 3698 10110 3700 10107
      3700 10076
TIME...MOT...LOC 2250Z 138DEG 2KT 3694 10093

CE
Special weather statement, Oct 2, 6:06 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SUN OCT 2 2016

TXZ007-012-022330-
POTTER TX-MOORE TX-
606 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND
NORTHEASTERN POTTER COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF LAKE MEREDITH...OR 20 MILES SOUTHEAST OF DUMAS...MOVING
EAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRITCH AND LAKE MEREDITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3551 10185 3568 10186 3576 10162 3552 10162
TIME...MOT...LOC 2306Z 264DEG 6KT 3561 10178

CE
Special weather statement, Oct 2, 6:15 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN OCT 2 2016

OKZ002-003-022345-
BEAVER OK-TEXAS OK-
615 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS AND
NORTHWESTERN BEAVER COUNTIES UNTIL 645 PM CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TURPIN...OR 7 MILES SOUTH OF LIBERAL. THIS STORM
WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BAKER AND TURPIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3681 10081 3688 10109 3700 10105 3700 10079
TIME...MOT...LOC 2315Z 280DEG 2KT 3693 10095

CE
Special weather statement, Oct 2, 6:27 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT SUN OCT 2 2016

OKZ002-030000-
TEXAS OK-
627 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
700 PM CDT...

AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HOUGH...OR 13 MILES SOUTH OF FETERITA...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOOKER AND OPTIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3687 10117 3674 10136 3698 10157 3700 10155
      3700 10125
TIME...MOT...LOC 2327Z 238DEG 10KT 3695 10145

CE
Special weather statement, Oct 2, 6:31 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN OCT 2 2016

TXZ007-008-012-013-030000-
POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
631 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN
CARSON...NORTHEASTERN POTTER AND WESTERN HUTCHINSON COUNTIES UNTIL
700 PM CDT...

AT 630 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MORSE TO 8 MILES SOUTHWEST
OF LAKE MEREDITH. MOVEMENT WAS NORTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRITCH...STINNETT...SANFORD...PRINGLE AND LAKE MEREDITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3605 10162 3558 10187 3549 10160 3587 10135
      3605 10129
TIME...MOT...LOC 2330Z 195DEG 13KT 3600 10152 3557 10177

CE
Special weather statement, Oct 2, 7:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN OCT 2 2016

TXZ007-008-012-013-030030-
POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
700 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN
CARSON...NORTHEASTERN POTTER AND SOUTHWESTERN HUTCHINSON COUNTIES
UNTIL 730 PM CDT...

AT 700 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SANFORD TO 10 MILES SOUTHEAST OF
MASTERSON. MOVEMENT WAS NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRITCH...SANFORD AND LAKE MEREDITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3580 10165 3555 10189 3545 10162 3571 10142
TIME...MOT...LOC 0000Z 212DEG 5KT 3572 10157 3553 10183

CE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:00 PM CDTSpecial Weather StatementAMAMoore30 min
Oct 2, 7:18 PM CDTAreal Flood AdvisoryAMAPotter3 hr
Oct 2, 7:52 PM CDTAreal Flood AdvisoryAMACarson, Hutchinson, Moore113 min
Oct 2, 7:59 PM CDTSevere Thunderstorm WarningAMAPotter46 min
Oct 2, 8:13 PM CDTFlash Flood WarningAMACarson, Hutchinson, Moore, Potter3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.